Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
  Quarterly of Applied Mathematics
Quarterly of Applied Mathematics
  
Online ISSN 1552-4485; Print ISSN 0033-569X
 

Topological resolution of Riemann problems for pairs of conservation laws


Authors: Arthur V. Azevedo, Cesar S. Eschenazi, Dan Marchesin and Carlos F. B. Palmeira
Journal: Quart. Appl. Math. 68 (2010), 375-393
MSC (2000): Primary 35L65, 58J45, 35L60, 57R99
Published electronically: February 19, 2010
MathSciNet review: 2663005
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The structure of Riemann solutions to certain systems of conservation laws can be so complicated that the classical constructions are unable to establish their global existence and stability. For systems of two conservation laws, classically the local solution is found by intersecting two wave curves specified by the Riemann data. The intersection point represents the intermediate constant state that typically appears in such solutions. In this paper, we construct the wave curves in a three-dimensional manifold which is globally foliated by shock curves, and where rarefaction and composite curves are naturally defined. The main innovation in this paper is the construction of a differentiable two-dimensional manifold of intermediate states; the local classical construction is replaced by finding the intersection of a wave curve with the intermediate manifold; a transversality argument guarantees the stability of the Riemann solution. The new construction has the potential of establishing structural stability properties globally, i.e., for all initial data. This is its main advantage over the classical construction, which is intrinsically local. The construction presented in this work is demonstrated for a family of quadratic polynomial flux functions and their perturbations.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2000): 35L65, 58J45, 35L60, 57R99

Retrieve articles in all journals with MSC (2000): 35L65, 58J45, 35L60, 57R99


Additional Information

Arthur V. Azevedo
Affiliation: Departamento de Matemática, Universidade de Brasília, 70910-900 Brasília, DF, Brazil
Email: arthur@mat.unb.br

Cesar S. Eschenazi
Affiliation: Departamento de Matemática, Universidade Federal de Minas Gerais, Avenida Antônio Carlos 6627, 31270-901 Belo Horizonte, MG, Brazil
Email: cesar@mat.ufmg.br

Dan Marchesin
Affiliation: Instituto de Matemática Pura e Aplicada, Estrada D. Castorina 110, 22460-320 Rio de Janeiro, RJ, Brazil
Email: marchesi@impa.br

Carlos F. B. Palmeira
Affiliation: Departamento de Matemática, Pontifícia Universidade Católica do Rio de Janeiro, Rua Marquês de São Vicente 225, 22453-900 Rio de Janeiro, RJ, Brazil
Email: fredpalm@mat.puc-rio.br

DOI: http://dx.doi.org/10.1090/S0033-569X-10-01154-7
PII: S 0033-569X(10)01154-7
Keywords: Conservation laws, Riemann problem, wave curves, wave manifold, intermediate surface
Received by editor(s): October 23, 2008
Published electronically: February 19, 2010
Additional Notes: The first author was supported in part by FEMAT under Grant 04/10, UnB under Grant FUNPE 2005, and CNPq/PADCT under Grant 620029/2004-8
The second author was supported in part by CNPq under Grant 151363/2007-2 and FAPERJ under Grant E-26/150533/2007
The third author was supported in part by CNPq under Grants 472067/2006-0, 304168/2006-8 and 491148/2005-4, and by FAPERJ under Grants E-26/152.525/2006, E-26/110.310/2007.
Article copyright: © Copyright 2010 Brown University
The copyright for this article reverts to public domain 28 years after publication.



Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2014 Brown University
Comments: qam-query@ams.org
AMS Website